Fatigue and Nausea following chemo

6 Posts | Page(s): 1 

Fatigue and Nausea following chemo

by Arona on Thu Oct 11, 2018 12:34 PM

Quote | Reply

Hi Everyone. This is my first time posting (actually first time I have ever posted on a message board) so apologies in advance if I've put this is the wrong spot. I also just want to say a big thank you to all of you who have unknowingly been such a great source of information through previous threads I have read.

My father was diagnosed with oesophageal cancer in January. Initially, he was considered a candidate for surgery, but after his first course of chemo, further tests revealed spots on his stomach so it was decided he would do another course of chemo. 

He has been an absolute champ throughout all the chemo. There has been side effects like loss of taste, cold feet and hands etc., but no illness and he has more or less carried on with his life. His final treatment was about 3 weeks ago and the next step is radiation to further shrink the tumour.

However, this past week, all he has done is sleep. He is also extremely nauseous, which has resulted in him not eating at all. He was very active with a normal appetite during all the chemo, so this lack of energy and loss of appetitie has come as a bit of a surprise. We are also concerned about his mental health as he seems to have lost the drive and positive attitude that has helped him through this. 

Has anyone else experienced this after completing chemo? Can I also ask for some advice on how best to support my dad? I feel like we just need to let him be for a little while, but I also don't want to ignore any possible mental health issues that we should be addressing. 

Thanking you in advance.

RE: Fatigue and Nausea following chemo

by Swt412 on Tue Oct 23, 2018 04:00 AM

Quote | Reply
Vitamin d 3 can help with mood and po jia pills are natural so they don’t interfere with chemo or radiation and help nausea. I suggest you look them up and do your own research . Get him drinking water to hydrate and have him walk even if he doesn’t feel like it. Little steps a few minutes a day. Read my post and keep praying for healing in all areas of yours and his life.

RE: Fatigue and Nausea following chemo

by Ns347 on Mon Nov 12, 2018 05:06 AM

Quote | Reply

Nausea with chemo is very common, your dad's oncologist can prescribe Zofran for chemo related nausea. It works very well.

As for the low energy, I would encourage your dad to try to get some exercise in. I know it sounds crazy, but it will help him have more energy if he is active. Get him a FitBit or something to motivate him - 500 steps around the house on day 1, 700 steps around the house on day 2, etc. and if weather permits, you can really bump this up. (the steps are arbitrary, you can set goals lower/higher than that based on his current activity level).

You may also want to consider an anti-depression medicine if his doctors want to do that. We were initially reluctant, but it really helped my dad have a more positive state of mind and be ready for the surgery. He stopped taking it after the surgery.

Hope this helps - it will be good if your dad is healthy emotionally and physically for the surgery.

RE: Fatigue and Nausea following chemo

by Arona on Mon Nov 12, 2018 07:41 AM

Quote | Reply

Thank you all for your replies.  Unfortunately my dad was sicker than we all realised. He passed away 3 weeks ago very unexpectedly. I took him in for radiation and they decided to admit him to run some scans as he was having trouble breathing. They found a lung infection and he died 2 days later. We are all very much still reeling from the shock but i know eventually i will realise how blessed he was not to suffer through the end stages of oesophageal cancer. Right now though we are just heart broken. Thanks again

RE: Fatigue and Nausea following chemo

by muttnut on Wed Nov 14, 2018 01:15 PM

Quote | Reply

I am experiencing nausea and fatigue still 4 weeks after treatment stopped.  I was prescribed a patch for nausea and it has greatlyhelped.  I cannot eat or drink so theyordered TPN

RE: Fatigue and Nausea following chemo

by stevenph on Thu Nov 15, 2018 05:02 PM

Quote | Reply

Very sorry for your loss.

May God give you peace and may your memories be of all the great times with your dad.

6 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

We care about your feedback. Let us know how we can improve your CancerCompass experience.